Alert archive / California / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 12, NWS Sacramento, CA
NWS Sacramento, CA issued this severe thunderstorm warning at Oct 2, 2016, 2:59 PM PDT for El Dorado County, Placer County, Sacramento County, California. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 2, 2016, 2:59 PM PDT (21:59 UTC)
- Expired
- Oct 2, 2016, 3:45 PM PDT
- In force
- 46 min
- Issued by
- NWS Sacramento, CA
- Area
- Storm-based polygon
Counties El Dorado County, CA, Placer County, CA, Sacramento County, CA
The radar
The Sacramento radar (KDAX), 49 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 2, 3:07 PM PDT | HAIL 1.25 | 1 Ene Roseville, CA | REPORTED AT THE FOUNTAINS AT ROSEVILLE ESTIMATED HAIL SIZE AT 1.25 INCHES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Oakland, CA (KOAK), launched 12:00Z, 10.0 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 937 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- -49 m²/s²
- 0-3 km storm-relative helicity
- -25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
916 WUUS56 KSTO 022159 SVRSTO CAC017-061-067-022245- /O.NEW.KSTO.SV.W.0012.161002T2159Z-161002T2245Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SACRAMENTO CA 259 PM PDT SUN OCT 2 2016 THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN PLACER COUNTY IN CENTRAL CALIFORNIA... WEST CENTRAL EL DORADO COUNTY IN NORTHERN CALIFORNIA... NORTHEASTERN SACRAMENTO COUNTY IN CENTRAL CALIFORNIA... * UNTIL 345 PM PDT * AT 258 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER ROSEVILLE...AND MOVING EAST AT 15 MPH. * LOCATIONS IMPACTED INCLUDE... ROSEVILLE...CITRUS HEIGHTS...FOLSOM...ROCKLIN...EL DORADO HILLS... CAMERON PARK...FAIR OAKS...LINCOLN...LOOMIS...GRANITE BAY... ORANGEVALE...NATOMAS...ANTELOPE...PILOT HILL... FOOTHILL FARMS AND CLARKSVILLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM. ALTHOUGH A TORNADO IS NOT IMMEDIATELY LIKELY...IF ONE IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A SMALL INTERIOR ROOM. && LAT...LON 3869 12136 3886 12133 3885 12095 3861 12101 TIME...MOT...LOC 2158Z 280DEG 14KT 3876 12127 $$ WILSON
2 follow-up statements
340 WWUS56 KSTO 022236 SVSSTO SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SACRAMENTO CA 336 PM PDT SUN OCT 2 2016 CAC017-061-067-022245- /O.CON.KSTO.SV.W.0012.000000T0000Z-161002T2245Z/ PLACER CA-EL DORADO CA-SACRAMENTO CA- 336 PM PDT SUN OCT 2 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM PDT FOR SOUTHWESTERN PLACER...WEST CENTRAL EL DORADO AND NORTHEASTERN SACRAMENTO COUNTIES... AT 332 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF INCH HAIL, HEAVY RAIN, AND LIGHTNING. THIS STORM WAS LOCATED NEAR GRANITE BAY...MOVING SOUTH AND EAST AT 15 MPH TOWARDS EL DORADO HILLS. LOCATIONS IMPACTED INCLUDE... FOLSOM...EL DORADO HILLS...CAMERON PARK...LOOMIS...ORANGEVALE... GRANITE BAY AND CLARKSVILLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM. ALTHOUGH A TORNADO IS NOT IMMEDIATELY LIKELY...IF ONE IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A SMALL INTERIOR ROOM. && LAT...LON 3869 12123 3878 12120 3885 12095 3861 12101 TIME...MOT...LOC 2232Z 280DEG 14KT 3874 12110 $$ WILSON
169
WWUS56 KSTO 022248
SVSSTO
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
348 PM PDT SUN OCT 2 2016
CAC017-061-067-022256-
/O.EXP.KSTO.SV.W.0012.000000T0000Z-161002T2245Z/
PLACER CA-EL DORADO CA-SACRAMENTO CA-
348 PM PDT SUN OCT 2 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN PLACER...WEST
CENTRAL EL DORADO AND NORTHEASTERN SACRAMENTO COUNTIES HAS EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER SMALL PEA-
SIZED HAIL AND BRIEF DOWNPOURS OF RAIN ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.
THE STORM WAS JUST NORTH OF FOLSOM AND MOVING SOUTHEAST TOWARDS EL
DORADO HILLS...CAMERON PARK AND RESCUE.
LAT...LON 3869 12123 3878 12120 3885 12095 3861 12101
TIME...MOT...LOC 2242Z 280DEG 14KT 3874 12110
$$
JHMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 2, 8:42 AM PDT, 6 hours 17 minutes earlier.
Area forecast discussion, Oct 2, 8:42 AM PDT, 6 hours 17 minutes before
Area Forecast Discussion National Weather Service Sacramento CA 842 AM PDT SUN OCT 2 2016 .SYNOPSIS... A weather system with unseasonably cool temperatures, and periods of Valley rain, mountain snow, and possible thunderstorms continues into early Tuesday. Drier weather expected by the middle of this week. && .DISCUSSION... Clear skies continue over much of the area, but this will change quickly as a narrow frontal band located behind a line from around Red Bluff to Clear Lake pushes to the southeast. Some rain has been falling from this band, with around a half inch along the coast to around 0.05-0.10" over the eastern side of the Coastal Range in western Shasta and Tehama counties so far this morning. This will gradually spread through much of the area, though high resolution models suggest that it will weaken as it moves to the southeast. Much of the precipitation will be north of I80, especially with the initial frontal band. A concern this afternoon is for thunderstorms to develop in the clearing skies behind the front, with a brief lull in the precipitation. Solar heating timed with the cold core aloft could be enough to generate some thunderstorms over the Valley and into the foothills. The best potential looks north of I80, though some models hint that an isolated thunderstorm could reach as far south as Stockton/Modesto. While modeled shear in the lowest levels is fairly marginal, there is ample shear higher up. Will be watching closely to see if conditions to develop for severe weather, though expect it would be rather isolated. A Winter Weather Advisory takes effect after 11 am, due to the potential for some early season snow. This could begin in the late morning for the Lassen Park/western Plumas County area, then arriving in the Sierra in the early afternoon. EK && .EXTENDED DISCUSSION (Thursday THROUGH Sunday) Dry through the extended period under upper level high pressure. Temperatures will be warming through the extended period reaching just a little below normal by Sunday. Breezy northerly winds will be decreasing on Thursday as pressure gradients relax. A weather system passing to the north early Saturday will turn winds to more westerly but otherwise have little impact on CWA weather with any precipitation remaining north of the forecast area. && .AVIATION... VFR conditions early this morning. A weak frontal band dropping through Norcal will bring scattered light showers starting northern Sacramento valley and shifting southward. Possible MVFR at times developing shortly over the northern Sacramento valley...after 19z southern Sacramento valley and after 20z northern San Joaquin county. Isolated thunderstorms also possible. Improving conditions tonight. Breezy west winds with gusts to 30 mph through the delta and over the Sierra crest. && .STO Watches/Warnings/Advisories... Winter Weather Advisory until 5 AM PDT Monday for West Slope Northern Sierra Nevada-Western Plumas County/Lassen Park. &&
In the hours before
Special weather statement, Oct 2, 1:17 PM PDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SACRAMENTO CA 117 PM PDT SUN OCT 2 2016 CAZ016-017-022115- CENTRAL SACRAMENTO VALLEY CA-SOUTHERN SACRAMENTO VALLEY CA- 117 PM PDT SUN OCT 2 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN YUBA...SOUTHEASTERN SUTTER AND NORTHEASTERN YOLO COUNTIES UNTIL 215 PM PDT... AT 115 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER ROBBINS...OR 14 MILES NORTH OF WOODLAND...MOVING EAST AT 15 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... PLEASANT GROVE...NICOLAUS AND ROBBINS. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3886 12174 3895 12175 3904 12146 3874 12149 TIME...MOT...LOC 2015Z 266DEG 12KT 3888 12173 EK
Special weather statement, Oct 2, 1:50 PM PDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SACRAMENTO CA 150 PM PDT SUN OCT 2 2016 CAZ015-022145- NORTHERN SACRAMENTO VALLEY CA- 150 PM PDT SUN OCT 2 2016 ...SPECIAL WEATHER STATEMENT... AT 150 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR OLINDA...OR 14 MILES SOUTHWEST OF REDDING...MOVING EAST AT 10 MPH. WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... REDDING...ANDERSON...OLINDA AND COTTONWOOD. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4037 12261 4043 12262 4050 12224 4023 12231 TIME...MOT...LOC 2050Z 281DEG 10KT 4040 12252 EK
Special weather statement, Oct 2, 2:52 PM PDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SACRAMENTO CA 252 PM PDT SUN OCT 2 2016 CAZ017-067-022230- MOTHERLODE CA-SOUTHERN SACRAMENTO VALLEY CA- 252 PM PDT SUN OCT 2 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PLACER...WEST CENTRAL EL DORADO AND NORTHEASTERN SACRAMENTO COUNTIES UNTIL 330 PM PDT... AT 251 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER ROSEVILLE...MOVING SOUTHEAST AT 15 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ROSEVILLE...CITRUS HEIGHTS...FOLSOM...ROCKLIN...FAIR OAKS...EL DORADO HILLS...CAMERON PARK...LOOMIS...GRANITE BAY...ORANGEVALE...NATOMAS... ANTELOPE...GOLD RIVER...FOOTHILL FARMS AND CLARKSVILLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 3872 12139 3884 12133 3879 12098 3856 12110 TIME...MOT...LOC 2151Z 295DEG 14KT 3876 12130 WILSON
The office that day
Everything else NWS Sacramento, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 2, 1:17 PM PDT | Special Weather Statement | STO | Sutter | 58 min |
| Oct 2, 1:50 PM PDT | Special Weather Statement | STO | Tehama | 55 min |
| Oct 2, 2:41 PM PDT | Severe Thunderstorm Warning | STO | Shasta, Tehama | 64 min |
| Oct 2, 2:52 PM PDT | Special Weather Statement | STO | Sacramento | 38 min |
| Oct 2, 3:33 PM PDT | Special Weather Statement | STO | Tehama | 42 min |
| Oct 2, 4:16 PM PDT | Special Weather Statement | STO | Butte | 44 min |
| Oct 2, 4:28 PM PDT | Severe Thunderstorm Warning | STO | Butte, Glenn, Tehama | 47 min |
Nearby
Severe Thunderstorm Warnings in California, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.